For Kids With Leukemia, Antibiotics Increase Risk of C. diff

Children with acute lymphoblastic leukemia are at a higher risk for Clostridium difficile after exposure to beta-lactam antibiotics, according to the Journal of the Pediatric Infectious Diseases Society.

These antibiotics are commonly used in ALL pediatric patients for fever and neutropenia (low white blood cell count) management, according to the article.

Sign up for our FREE E-Weekly for more coverage like this sent to your inbox!

Researchers tracked more than 8,200 patients, 3.2 percent of whom developed a C. diff infection within 180 days of an ALL diagnosis.

For patients who had been exposed to beta-lactam antibiotics, each extra day of exposure correlated with an increased risk of developing C. diff, according to the report. 

More Articles on Clinical Quality & Infection Control:

Healthcare Professionals' Definitions of 'Multidrug-Resistant' Vary

5 Tips for Measuring Patient Safety Data

Patients Prefer Physicians as Source of Treatment Information

 

Copyright © 2022 Becker's Healthcare. All Rights Reserved. Privacy Policy. Cookie Policy. Linking and Reprinting Policy.

 

Featured Whitepapers

Featured Webinars